August 31st is International Overdose Awareness Day. It is recognized worldwide as a day to raise awareness of drug overdoses and lessen the stigma surrounding drug-related deaths. For many, it is a day to grieve and honor those lost to the disease of addiction.

Sadly, approximately 65,000 Americans die each year from drug overdoses, mainly from opioids like oxycodone, heroin and fentanyl.  Drug overdose deaths have quadrupled over the last 20 years and span across all walks of life. Overdoses do not discriminate and anyone can be affected.

International Overdose Awareness Day was started to educate society about overdoses and shed light on the disease of addiction. Since the movement’s inception in 2001, thousands of events have been held worldwide, spreading the message of awareness and understanding.

international overdose awareness day

 

Show Your Support

In recognition of International Overdose Awareness Day, wear the color purple to show your support and help foster open, informative discussions about substance use disorder and drug overdoses. You can take this opportunity to educate others about the prevalence of drug overdoses and teach them about the disease of addiction. Every conversation, no matter how small, can make a difference in breaking the stigma. Come visit Herren Project at Recover Fall River’s International Overdose Awareness Vigil, August 31st at 5pm. Learn more.

Herren Project grief support group participates in international overdose awareness day

International Overdose Awareness Day is understandably a day of grieving for many, but it is also a day of hope. While we are in the midst of the deadliest drug overdose epidemic the United States has ever seen, progress is being made.

In 2018, the number of drug overdose deaths dropped for the first time in nearly 30 years.
Distribution of Naloxone, an overdose-reversing drug, is at an all-time high.
The amount of high-dose opioid painkillers dispensed dropped ~20% in 2018.

There’s still a long way to go, but things are starting to change, awareness is being raised and stigmas are being broken down.

Herren Project participates in recover Fall River international overdose awareness day

 

Take Care

International Overdose Awareness Day can be triggering for those affected by the disease of addiction. It may bring up painful memories, anxious thoughts or repressed emotions. Be sure to practice self-care and take time for yourself. Do things that bring you peace. Go outside. Meditate. Exercise. Journal. And importantly, give yourself space to process whatever feelings come up. Cry if you need to.

Talking with friends or family can also be beneficial. If you think this may be a difficult day for you, reach out to people beforehand and let them know you’d appreciate some extra support that day. It’s ok to ask for what you need. Seeking professional help, like grief counseling, is vital for many. And just like peer support is important in addiction recovery, it is also important in healing and grieving.

 

Support Groups

Herren Project’s Virtual Grief Support Group offers a safe, supportive space for those who have lost a loved one to the disease of addiction. Each week, group members come together to talk about self-care, emotions and healing. It is a chance to connect with others who understand the feelings of grief, anger and sadness that can come with losing a loved one to substance use disorder and also a chance to find hope and healing.

“Rebecca’s group has been instrumental in letting us see how others are dealing with the spiral of emotions that come with sudden loss… We are not alone! … Rebecca’s group has allowed my wife and I to be able to be truly open with people we never knew before and feel comfortable talking about our loss in ways we never thought we’d ever be able to,” says Mike and Debbie Murphy.

“This group has become very cohesive as they navigate through grief together. It is an honor to facilitate this weekly group,” says Rebecca O’Dowd, the group’s facilitator.

Rebecca Helman ODowd herren project grief support group leader

Herren Project’s Grief Support Group meets on Tuesdays at 8pm and anyone can join from any internet-capable device. People have the option to share or simply listen.

 

How To Make A Difference

If you’re looking to participate in International Overdose Awareness Day, there are a lot of ways you can make a difference.
Hold a candlelight vigil in honor of those who have passed
Reach out to anyone you know who may be having a difficult time
Educate others on what to do if someone overdoses
Start conversations about drug overdoses and the stigma behind them
Support organizations that work to treat and prevent the disease of addiction – Make a donation to Herren Project in memory of a loved one to support our treatment, recovery and prevention programs

 

What To Do If Someone Overdoses

An overdose can happen at any time, anywhere, so it’s best to be prepared.

Assess the signs
Is the person breathing? Are they responsive?

Stimulate
Try to wake them by calling their name and telling them you are calling 911.
If they do not respond, press your knuckles firmly into their sternum (the place where the ribs meet in the middle of the chest).

Call 911
If the person does not wake up or if they have shortness of breath or chest tightness, you need to call 911.
Before you do, put them in the recovery position. Lie the person slightly on their side with their top knee bent to the floor support their weight. Doing this keeps their airway open and prevents them from choking.
Call 911 and describe the situation to the dispatcher. Be prepared to give the exact location of the emergency.

Many states have Good Samaritan laws to protect anyone at the scene of a drug overdose. Learn more here.

Perform Rescue Breathing
Tilt the head back.
Remove anything in their mouth.
Plug their nose.
Blow two breaths of air into their lungs through their mouth.
Continue by giving one breath every 5 seconds.

* It’s important to note that even if a person seems stable after rescue breathing and does not want medical attention, 911 must be called. The drugs may still be in their system and unfortunately, the individual can re-overdose. Take caution and always call 911.

Administer Naloxone (or Narcan) If Available
If the overdose is from opioids like heroin, prescription painkillers or fentanyl, Naloxone (or Narcan) may save the person’s life.

* It’s important to note that even if a person seems stable after receiving Naloxone or Narcan and doesn’t not want medical attention, 911 must be called. The drugs may still be in their system and unfortunately, the individual can re-overdose after the medication wears off. Take caution and always call 911.

 

What Is Naloxone?

Naloxone is a medication that can quickly reverse an opioid-induced overdose. It can save a person’s life and keep them stable until paramedics arrive to provide further care. The medication comes in several forms – mainly as an injection or a nasal spray (pictured above) – and is typically prescribed by a doctor to those who may need it for themselves or a loved one.

You can learn more about Naloxone here on drugabuse.gov.

On August 31st, International Overdose Awareness Day, start the conversation & educate others. We all have the opportunity to make a difference, raise awareness and help break the stigma of drug-related deaths.

Take care if you need to and remember…Together, we heal. Together, we recover.

Sign up for Tuesday night’s Herren Project Grief Support Group here.

If you’d like to donate to Herren Project’s services, like our virtual support groups, donate today.